The Annals of Statistics

On the Asymptotic Distributions of Bandwidth Estimates

Shean-Tsong Chiu

Full-text: Open access

Abstract

The problem of automatic bandwidth selection for a kernel regression estimate is studied. Since the bandwidth considerably affects the features of the estimated curve, it is important to understand the behavior of bandwidth selection procedures. The bandwidth estimate considered here is the minimizer of Mallows' criterion. Though it was established that the bandwidth estimate is asymptotically normal, it is well recognized that the rate of convergence is extremely slow. In simulation studies, it is often observed that the normal distribution does not provide a satisfactory approximation. In this paper, the bandwidth estimate is shown to be approximately equal to a constant plus a linear combination of independent exponential random variables. In practice, the distribution of a weighted sum of chi-squared random variables can be approximated by a multiple of a chi-squared distribution. Simulation results indicate that this provides a very good approximation even for a modest sample size. It is shown that the degrees of freedom of the chi-squared distribution goes to infinity rather slowly (at the rate $T^{1/5}$ for a nonnegative kernel). This explains why the distributions of the bandwidth estimates converge to the normal distribution so slowly.

Article information

Source
Ann. Statist., Volume 18, Number 4 (1990), 1696-1711.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176347873

Digital Object Identifier
doi:10.1214/aos/1176347873

Mathematical Reviews number (MathSciNet)
MR1074430

Zentralblatt MATH identifier
0709.62024

JSTOR
links.jstor.org

Subjects
Primary: 62G99: None of the above, but in this section
Secondary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84] 62F12: Asymptotic properties of estimators

Keywords
Nonparametric regression kernel estimate bandwidth selection Fourier transform periodogram

Citation

Chiu, Shean-Tsong. On the Asymptotic Distributions of Bandwidth Estimates. Ann. Statist. 18 (1990), no. 4, 1696--1711. doi:10.1214/aos/1176347873. https://projecteuclid.org/euclid.aos/1176347873


Export citation